Alert archive / Florida / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 19, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 6:20 AM CST for Okaloosa County, Florida. It was in force for 70 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 1999, 6:20 AM CST (12:20 UTC)
- Expired
- Jan 9, 1999, 7:30 AM CST
- In force
- 70 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 6:30 AM CST | Thunderstorm Wind 55 | Ft Walton Beach, FL | Several homes suffered roof damage from high winds around Fort Walton Beach. Some of the roof debris damaged several vehicles in the area. No one was injured. |
| Jan 9, 7:02 AM CST | Thunderstorm Wind 50 | Destin, FL | Destin Middle School reported a wind gust of 56 mph from a thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 091222 RRA SVRMOB FLC091-091330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 620 AM CST SAT JAN 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKALOOSA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 730 AM CST * AT 616 AM CST... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MUNSON,FL SOUTH TO NEAR GULF SHORES AND FURTHER OFFSHORE. THESE STORMS WERE MOVING EAST AT 40-45 MPH AND WILL ENTER OKALOOSA COUNTY FROM THE WEST BY 630 AM. *THE MOST SEVERE PORTION OF THE THUNDERSTORM LINE WILL MOVE THROUGH THE CENTRAL AND SOUTH PORTION OF OKALOOSA COUNTY. LARGE HAIL AND DAMAGING WINDS GREATER THAN 58 MPH CAN BE EXPECTED WITH THE PASSAGE OF THESE STORMS THROUGH 730 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 9, 2:51 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 251 AM CST SAT JAN 9 1999 COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF FORECAST POINTS AT 12Z. FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS. MOB 65/29/48/27 +100 PNS 67/32/50/29 9100 DTS 69/34/51/32 8100 GZH 61/26/44/24 +100 11
In the hours before
Special weather statement, Jan 9, 6:00 AM CST, 20 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-101200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST SAT JAN 09 1999 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM BALDWIN COUNTY WEST ACROSS THE FLORIDA PANHANDLE AND THE ADJACENT COUNTIES OF SOUTH CENTRAL ALABAMA EARLY THIS MORNING... A LINE OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE COASTAL COUNTIES FROM BALDWIN COUNTY TO THE WEST FLORIDA PANHANDLE AND A SMALL SECTION OF SOUTH CENTRAL ALABAMA...MAINLY EAST OF INTERSTATE 65 THIS MORNING. THE THUNDERSTORMS DEVELOPED IN THE WARM HUMID AIR AHEAD OF A STRONG COLD FRONT MOVING ACROSS EXTREME SOUTHEAST MISSISSIPPI. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL...ISOLATED TORNADOES ARE ALSO POSSIBLE....ESPECIALLY OVER THE COASTAL COUNTIES FROM GULF SHORES TO DESTIN AND 20 MILES OR SO INLAND. RAIN AND A FEW THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND THE REMAINDER OF SOUTHWEST ALABAMA WILL LINGER INTO THE MID MORNING HOURS. AS THE COLD FRONT CROSSES THE REGION THIS MORNING WINDS WILL BECOME STRONG NORTHWESTERLY AND TEMPERATURES WILL FALL INTO THE 40S...UPPER 30S OVER THE INTERIOR SECTIONS. RESIDENTS IN THE THREAT AREA SHOULD REMAIN ALERT AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS REPORTED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 4:49 AM CST | Severe Thunderstorm Warning | MOB | Escambia | 71 min |
| Jan 9, 5:34 AM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 71 min |
| Jan 9, 6:06 AM CST | Severe Thunderstorm Warning | MOB | Escambia | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.